Alert archive / Ohio / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 129, NWS Charleston, WV

April 29, 2025Morgan County, Perry County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Apr 29, 2025, 3:57 PM EDT for Morgan County, Perry County, Ohio. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2025, 3:57 PM EDT (19:57 UTC)
Expired
Apr 29, 2025, 4:30 PM EDT
In force
33 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Morgan County, OH, Perry County, OH

The radar

The Charleston,WV radar (KRLX), 155 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 12:27 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2025-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2025-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
357 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 1:32 PM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Apr 29, 1:32 PM EDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
132 PM EDT Tue Apr 29 2025

.SYNOPSIS...
Strong to severe storms possible this afternoon and evening ahead
of a cold front. Remaining unsettled through the rest of the
work week. Drying out by Sunday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 130 PM Tuesday...

Key Points:

 * Scattered clusters of strong to severe thunderstorms progress
   through the area this afternoon and evening.

 * Damaging wind gusts, large hail, tornadoes, and locally heavy
   rainfall will be embedded within convective activity.

 * Remaining unsettled on Wednesday as the cold front gets hung
   up across the southern Appalachian coalfields.

After a thin strip of pop up showers sailed through the forecast
area earlier today, a brief interlude of dry weather is underway
across Central Appalachia this afternoon. Not too far off to the
west, however, lies a bowing segment of strengthening
thunderstorms crossing from Indiana into Ohio, aiming for our
far northwestern zones here in the next several hours.

A Severe Thunderstorm Watch has been hoisted for portions of
our southeast Ohio counties this afternoon into this evening to
capture the first round of convective activity slated to
progress overhead in response to an advancing cold front. Radar
trends with upstream activity depict storms moving northeast at
speeds on average of 55 to 65 miles per hour, supported by a
strong wind field out ahead of the front. This particular batch
of storms will be capable of producing damaging wind gusts on
the upwards of 70 miles per hour, large hail, and potential for
quick spin-up tornadoes within bulges of the bowing segment.

Local observations across southeast Ohio for this past hour
recorded a temperature/dew point spread in the 80s/60s,
depicting favorable destabilization under ample sunshine, which
will aid in sustaining storms as they venture further east.
Mesoanalysis shows the morning capping inversion hovering over
the forecast area has since vanished early this afternoon,
further supporting an unstable environment for storms to
capitalize on as they advance eastward.

The HRRR has done a decent job of encapsulating today's
convective trends thus far, and suggests this first band of
storms will clip southeast Ohio and travel along the Mason-Dixon
line into the late evening timeframe. This will then quickly be
followed by a secondary line of showers and storms punching into
eastern Kentucky around 6 PM, which will be firmly nestled
along the encroaching cold front. This will yield additional
potential for all weather hazards in severe storms, especially
across locations that do not receive the first round of today's
activity. Locally heavy downpours may also impose high water
issues in spots.

The cold front sags into the forecast area overnight, preserving
nighttime showers and possible storms heading into midweek. The
boundary is slated to drape through the southern coalfields and
become stationary on Wednesday, confining the bulk of
precipitation to areas south of the I-64 corridor. This
unsettled weather pattern then rules the roost for the second
half of the work week, with a generalized thunder risk for
Wednesday and beyond into the short term forecast period.
Temperatures will tumble down closer to normal values for this
time of year in response to the cold front's proximity to the
area.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 1223 PM Tuesday...

Strong thunderstorms will be possible again on Thursday as the
stalled frontal boundary lifts back to the north as a warm front.
Models are projecting 500-1,000 J/kg of CAPE building by 18Z with
weak to marginal 0-6 km shear (25-30 kts). Aside from a weak 500-mb
vort max approaching from eastern Kentucky during the afternoon,
there is not a lot of forcing expected across our region to trigger
widespread severe weather. The best forcing will be well to the
west, across Illinois, Indiana and western Kentucky ahead of a more
potent vort. max. Therefore, the overall threat for severe weather
should be low Thursday, and the more likely scenario will be garden-
variety thunderstorms across the region. A few of those storms could
contain locally damaging wind gusts.

By Friday morning, a cold front will cross the region from the west,
along with a more potent 500-mb vort. max. The threat for severe
weather is questionable, because there may not be enough time for
sufficient destabilization depending on the exact timing of the
frontal passage. Showers and general thunderstorms should be the
theme Friday, with perhaps a few of those storms containing locally
damaging wind gusts once again.

The threat of flooding looks relatively low Thursday and Friday, and
the main risk will be training thunderstorms, or if thunderstorms
move over low-lying and urban areas. A marginal risk of excessive
rainfall is currently outlooked by WPC.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 1223 PM Tuesday...

A secondary cold front and a 500-mb trough axis will cross Saturday
morning with lingering showers across the region. There's still some
uncertainty how long showers last Saturday, with some models show
drying air approaching from the west by Saturday afternoon and
others keeping a saturated low-level airmass through 00Z Sunday. We
kept likely PoPs in the forecast Saturday morning, gradually
reducing to chance PoPs by the evening.

High pressure will build back into the area Sunday with dry weather
returning. The air will feel quite cool in a postfrontal airmass
with highs only in the 60s. Monday will turn a bit milder as high
pressure expands and slides farther to the east.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 130 PM Tuesday...

Strong and severe thunderstorms are ramping up across the Ohio
Valley this afternoon, currently draped along the Indiana and
Ohio state lines at the time of writing. Storms are then slated
to enter close to our western terminals shortly after 3 PM this
afternoon and slide further eastward throughout the course of
the evening. Damaging wind gusts, hail, and potential for
rotation could move close to air fields this afternoon with this
activity. Therefore, will include mention of thunder at all
sites with this issuance, in addition to strong surface wind
gust potential.

As the front slips into the forecast area tonight, precipitation
will push south and eastward, becoming stationary across the
southern coalfields as the boundary stalls for midweek. A ribbon
of MVFR to locally IFR ceilings forms along the front overnight
and potentially lingering at some sites across central and
southern WV through the conclusion of the valid TAF period.

Southerly winds this afternoon will gradually veer out of the
north late tonight into Wednesday as the front moves overhead.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Brief IFR/MVFR VSBY restrictions are
likely through this evening with showers/thunderstorms that
contain heavy rainfall. Timing of thunderstorm activity at any
one TAF site may vary from the current forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z WEDNESDAY...
Localized IFR conditions are possible with showers and storms
at times from Wednesday through Friday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MEK/JMC
NEAR TERM...MEK
SHORT TERM...JMC
LONG TERM...JMC
AVIATION...MEK
Hazardous weather outlook, Apr 29, 12:30 PM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1230 PM EDT Tue Apr 29 2025

OHZ066-067-075-076-083-084-301630-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
1230 PM EDT Tue Apr 29 2025

...SEVERE THUNDERSTORM WATCH 188 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Localized flash flooding issues could occur in areas that are
impacted by very heavy rain rates or multiple storms moving over an
area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Localized to isolated flooding issues are possible through Friday
with a slow moving front keeping shower and thunderstorm chances
alive through the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-OHZ085>087-WVZ007>011-301630-
Greenup-Carter-Boyd-Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-
Pleasants-Tyler-
1230 PM EDT Tue Apr 29 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central,
northern and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Several strong to severe thunderstorms are possible this afternoon
into tonight. The main hazards are damaging wind gusts and large
hail, although an isolated tornado or two cannot be ruled out.

Localized flash flooding issues could occur in areas that are
impacted by very heavy rain rates or multiple storms moving over an
area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Localized to isolated flooding issues are possible through Friday
with a slow moving front keeping shower and thunderstorm chances
alive through the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ105-WVZ005-006-013>020-024>032-039-040-515-517-519-521-525-301630-
Lawrence-Wayne-Cabell-Lincoln-Putnam-Kanawha-Roane-Wirt-Calhoun-
Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-
Harrison-Taylor-Upshur-Barbour-Northwest Raleigh-Northwest Fayette-
Northwest Nicholas-Northwest Webster-Northwest Randolph-
1230 PM EDT Tue Apr 29 2025

This Hazardous Weather Outlook is for portions of northeast
Kentucky and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered strong to severe thunderstorms are possible this afternoon
into the night. The main hazards are damaging wind gusts and hail.
An
isolated tornado is also possible.

Localized flash flooding could occur in areas that are impacted by
very heavy rain rates or multiple storms moving over an area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Localized to isolated flooding issues are possible through Friday
with a slow moving front keeping shower and thunderstorm chances
alive through the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-034-516-518-520-522>524-526-301630-
Dickenson-Buchanan-McDowell-Wyoming-Southeast Raleigh-
Southeast Fayette-Southeast Nicholas-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Southeast Randolph-
1230 PM EDT Tue Apr 29 2025

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast, southeast and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Isolated strong to severe thunderstorms are possible this afternoon
into the night. The main hazards are damaging wind gusts and hail.

Localized flash flooding could occur in areas that are impacted by
very heavy rain rates or multiple storms moving over an area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Localized to isolated flooding issues are possible through Friday
with a slow moving front keeping shower and thunderstorm chances
alive through the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 5:14 PM EDTSpecial Weather StatementRLXPleasants, Ritchie, Tyler31 min
Apr 29, 5:45 PM EDTSpecial Weather StatementRLXDoddridge30 min
Apr 29, 3:02 PM EDTSevere Thunderstorm WarningRLXPerry28 min
Apr 29, 3:30 PM EDTSevere Thunderstorm WarningRLXMorgan, Perry30 min
Apr 29, 4:02 PM EDTSpecial Weather StatementRLXHocking28 min
Apr 29, 5:05 PM EDTSpecial Weather StatementRLXBoyd25 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.